Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 42, NWS Denver/Boulder, CO

May 31, 1999Adams County, Denver County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 1999, 7:37 PM MDT for Adams County, Denver County, Jefferson County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1999, 7:37 PM MDT (01:37 UTC)
Expired
May 31, 1999, 8:15 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 24 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 31, 2:45 PM MDT, 4 hours 52 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT MON MAY 31 1999

VIGOROUS UPR SHORT WAVE PASSING FM NRN MTNS ONTO THE NE PLAINS AT
THIS TIME...KICKING OFF A MAIN LINE OF CONVECTION OVR LARIMER AND
WELD COUNTY.  SATELLITE PICTURES SHOW ADDL CLDNS AND SHOWERS OVR NW
CO...BUT SFC OBS OVR CENTRAL MTNS INDICATE DRIER AIR AND GUSTY SW
WNDS HEADING TOWARDS THE CWA.  AMS ON THE ERN PLAINS HAS NOT WARMED
UP DUE TO THE CLD COVER...BUT CLOSER TO THE FTHLS TEMPS HAVE WARMED
INTO THE UPPER 60S TO LOWER 70S.  WIND FIELD SHOWS A FAIRLY WELL
DEVELOPED DENVER CYCLONE WHICH WL ACT AS A FOCUSING MECHANISM FOR
CONVECTION TO THE N AND NE OF DENVER.  THE RESULTING ROUND OF
EVENING CONVECTION SHOULD MOVE EWD RATHER QUICKLY SINCE IT WL BE
DRIVEN BY THE PASSING UPR TROF.  AFTER THE TROF MOVES OVRHD...THINGS
SHOULD QUICKLY BECOME SUBSIDENT AND CLEAR THINGS OUT.

CONTG SWLY FLOW ALOFT SHUD BRING DRYING TO THE STATE ON TUE...AS
EVIDENCED BY THE CLEAR SKIES OVR AZ TODAY.  MODEL RH FIELDS CONT DRY
INTO WED...WITH SWLY FLOW ALOFT CONTG.  AS THE SWLY FLOW ALOFT
CONTS...LOW LVL MSTR WL GRADLY RETURN...WITH INCRSG CHANCES FOR AFTN
AND EVENING T-STORM ACTVTY.  IT IS DIFFICULT TO PIN DOWN WHEN
THREATS OF STRONG STORMS WL BE HIGHEST SO WL STICK WITH LOW POPS
THRU WED.

FOR THE END OF THE WEEK...UPR TROF DVLPG OVR SWRN U.S. WL TURN FLOW
OVR THE STATE MORE TO THE S.  THIS WILL MAINTAIN THE THREAT OF
DIURNAL T-STORMS...BUT ACTIVITY COULD BECOME MORE SLOW MOVING WITH
TRAIN ECHO CHARACTERISTICS...AND INCRSD POTENTIAL FOR HVY RAINS.  WL
WORRY ABOUT THESE SORT OF THINGS LATER IN THE WEEK.

KDRBY

.DEN...NONE.

In the hours before

Special weather statement, May 31, 2:05 PM MDT, 5 hours 32 minutes before
COZ046-312030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT MON MAY 31 1999

...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY...

AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF
MILE SOUTH OF ELBERT IN ELBERT COUNTY.  NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30
MPH.  WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST
FRONTS.  TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM.

RTG
Special weather statement, May 31, 2:05 PM MDT, 5 hours 32 minutes before
COZ046-312030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT MON MAY 31 1999

...TORNADO REPORTED BY THE PUBLIC IN SOUTHEAST ELBERT COUNTY...

AT 203PM ELBERT COUNTY DISPATCH RECEIVED A TORNADO REPORT ONE HALF
MILE SOUTH OF ELBERT IN ELBERT COUNTY.  NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A GUST FRONT IN THE AREA...MOVING EAST AT 30
MPH.  WEAK SHORT LIVED TORNADOES OCCASIONALLY DEVELOP ALONG GUST
FRONTS.  TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM.

RTG
Special weather statement, May 31, 4:10 PM MDT, 3 hours 27 minutes before
COZ030-032>050-010600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT MON MAY 31 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...UPDATE SIGNIFICANT WEATHER SYNOPSIS...

SYNOPSIS...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN
COLORADO THIS MORNING AS A STRONG UPPER LEVEL WEATHER SYSTEM
CONTINUES MOVING OVER THE NORTHEAST COLORADO PLAINS.

AN AREA OF STRONG THUNDERSTORMS DEVELOPED OVER SOUTHERN WELD COUNTY
AFTER 3 PM...AND THIS STORM CONTINUES MOVING EAST-NORTHEASTWARD
ACROSS MORGAN AND EASTERN WELD COUNTY AT 4 PM.  THIS AREA OF STORMS
WILL MOVE INTO NORTHERN WASHINTON AND LOGAN COUNTIES THROUGH 5 PM.
THESE STORMS HAVE PRODUCED LARGE HAIL...AND CONTINUE TO HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND SHORT-LIVED TORNADOS.

SOME SHOWERS MOVED OVER LARIMER COUNTY EARLIER IN THE AFTERNOON...
AND AT 4 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL WEAK SHOWER ACTIVITY DEVELOPING OVER GRAND AND SUMMIT
COUNTIES...MOVING NORTHEASTWARD.  THIS LATEST WAVE OF STORMS HAS A
LESSER CHANCE OF PRODUCING HEAVY RAIN OR LARGE HAIL...BUT MAY
PRODUCE GUSTY WINDS AT TIMES.

FOR THE REST OF THE EVENING...THE HIGHEST THREAT OF DAMAGING WEATHER
APPEARS TO BE EAST AND NORTHEAST OF A LINE FROM BRIGGSDALE...IN WELD
COUNTY...TO DEER TRAIL...IN EASTERN ARAPAHOE COUNTY.

DANKERS
Special weather statement, May 31, 4:10 PM MDT, 3 hours 27 minutes before
COZ030-032>050-010600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT MON MAY 31 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...UPDATE SIGNIFICANT WEATHER SYNOPSIS...

SYNOPSIS...A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN
COLORADO THIS MORNING AS A STRONG UPPER LEVEL WEATHER SYSTEM
CONTINUES MOVING OVER THE NORTHEAST COLORADO PLAINS.

AN AREA OF STRONG THUNDERSTORMS DEVELOPED OVER SOUTHERN WELD COUNTY
AFTER 3 PM...AND THIS STORM CONTINUES MOVING EAST-NORTHEASTWARD
ACROSS MORGAN AND EASTERN WELD COUNTY AT 4 PM.  THIS AREA OF STORMS
WILL MOVE INTO NORTHERN WASHINTON AND LOGAN COUNTIES THROUGH 5 PM.
THESE STORMS HAVE PRODUCED LARGE HAIL...AND CONTINUE TO HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND SHORT-LIVED TORNADOS.

SOME SHOWERS MOVED OVER LARIMER COUNTY EARLIER IN THE AFTERNOON...
AND AT 4 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ADDITIONAL WEAK SHOWER ACTIVITY DEVELOPING OVER GRAND AND SUMMIT
COUNTIES...MOVING NORTHEASTWARD.  THIS LATEST WAVE OF STORMS HAS A
LESSER CHANCE OF PRODUCING HEAVY RAIN OR LARGE HAIL...BUT MAY
PRODUCE GUSTY WINDS AT TIMES.

FOR THE REST OF THE EVENING...THE HIGHEST THREAT OF DAMAGING WEATHER
APPEARS TO BE EAST AND NORTHEAST OF A LINE FROM BRIGGSDALE...IN WELD
COUNTY...TO DEER TRAIL...IN EASTERN ARAPAHOE COUNTY.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:13 PM MDTTornado WarningBOUWashington32 min
May 31, 6:29 PM MDTTornado WarningBOULincoln31 min
May 31, 6:47 PM MDTTornado WarningBOULincoln28 min
May 31, 7:12 PM MDTTornado WarningBOULincoln33 min
May 31, 7:42 PM MDTTornado WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.